Texas, 2005Flash Flooding in Texas, January 2 to 3, 2005
January 2 to 3, 2005 · NWS FWD · 9 events in 8 counties and zones
9 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 2, 5:13 PM CST, 34 minutes earlier.
Area forecast discussion, Jan 2, 5:13 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
515 PM CST SUN JAN 2 2005
.AVIATION...
JUST A FEW TWEAKS HERE N THERE TO PREV TAF FCST. AGREE WITH CWSU
DISCUSSION ABOUT CURRENT HEAVY SHRA/RA BAND MOVG THRU DFW/TAF/DAL
TAF SITES ARND 00Z AND PSBLY LINGERING THRU 01Z WHICH SHOULD RAISE
CIGS BRIEFLY TO MVFR/VFR AND VSBYS TO BORDERLINE IFR/MVFR CAT. 18Z TAFS
HAVE BEEN AMENDED FOR THIS TREND. ABDNT MSTR TO CONT STREAMING
N/NEWD ACROSS N TX WITH SHALLOW CD FNT OVR NWRN OK/TX TO SAG NEAR
RED RIVER BY 12Z PER RUC AS NOTED PER PUBLIC DISC. LLJ WILL PARALLEL
BOUNDARIES. AFOREMENTIONED FEATURES IN CONJUNCTION WITH PERIODIC
S/WS ARRIVING FROM WRN CONUS UPPER TROUGH SHOULD PROVIDE LIFT FOR
OCNL SHRA/TSRA...PARTICULARLY AFTER 06Z MON AFTER THIS INITIAL ROUND
DEPARTS NEWD. CONTINUE IFR/LIFR CIGS OVRNGT...W/OCNL MVFR CIGS BY
18Z MON/BEYOND. S/SELY WNDS CONTS IN 6-13KT RNG. 05/
&&
.PREV DISCUSSION...
337 PM CST
THE ATMOSPHERE CONTINUES TO BECOME MORE SATURATED AS GULF MOISTURE
IS PULLED NORTHWARD IN THE LOWER LAYERS AND PACIFIC MOISTURE ALOFT
IS PULLED NORTHEAST INTO THE REGION. WITH PWS APPROACHING 300
PERCENT OF NORMAL...AND DEWPOINTS APPROACHING 70...IT IS MORE LIKE
EARLY SPRING THAN EARLY JANUARY.
THE FIRST ROUND OF PRECIP WAS SET OFF EARLY TODAY BY A WEAK
DISTURBANCE...RESULTING IN SCATTERED RAINFALL AMOUNTS IN THE ONE
HALF TO ONE INCH RANGE...WITH ISOLATED ONE AND ONE HALF INCH AMOUNTS
IN THE NORTHEAST. HOWEVER...AN APPROACHING AND STRONGER IMPULSE
OVER MEXICO CAUSES US MORE CONCERN AT THE MOMENT.
A VERY SHALLOW COLD FRONT IN THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA...WITH LITTLE UPPER SUPPORT...CONTINUES TO MOVE SLOWLY
SOUTH TODAY. THIS APPEARS TO BE BEST HANDLED BY THE RUC WHICH BRINGS
IT FURTHER SOUTH TO NEAR THE RED RIVER TO THE NORTHWEST...STRETCHING
NORTHEAST THROUGH CENTRAL OKLAHOMA. AS THE STRONGER IMPULSE
APPROACHES TONIGHT...LARGE SCALE ASCENT WILL DEVELOP OVER NORTH
TEXAS IN THE WARM AIRMASS...BECOMING WIDESPREAD AND WITH HEAVIER
RAIN AFTER MIDNIGHT. GIVEN THE TIME OF YEAR...TODAYS RAINS AND LOW
FLASH FLOOD GUIDANCE VALUES...THE TABLE IS SET FOR FLOODING PROBLEMS
OVER THE NORTHERN HALF OF THE AREA. HENCE...WE HAVE ISSUED A FLOOD
WATCH FOR TONIGHT ALONG AND NORTH OF AN ATHENS...HILLSBORO...
GOLDTHWAITE LINE.
THE POSSIBILITY OF HEAVY RAINS WILL CONTINUE INTO MONDAY...SO THE
WATCH WILL HAVE TO BE ADJUSTED ACCORDINGLY LATE TONIGHT AS THE EVENT
DEVELOPS.
RAINS WILL TAPER OFF BY MID WEEK AS A COLD FRONT PUSHES THROUGH AND
RETURNS US TO MORE SEASONAL READINGS THE REMAINDER OF THE FORECAST
PERIOD. IN THE MEANTIME...WARM AND HUMID CONDITIONS FOR THE FIRST
HALF OF THE WEEK...ALONG WITH GENEROUS RAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 62 70 60 69 / 100 70 70 50
WACO, TX 65 73 63 71 / 80 50 60 30
PARIS, TX 62 68 59 70 / 100 90 80 60
DENTON, TX 61 68 60 69 / 100 70 80 50
MCKINNEY, TX 62 69 60 69 / 100 90 80 50
DALLAS, TX 62 70 60 69 / 100 70 70 50
TERRELL, TX 63 70 61 71 / 100 70 70 50
CORSICANA, TX 63 70 62 71 / 100 70 70 40
TEMPLE, TX 65 73 63 71 / 80 50 50 30
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 600 AM CST MONDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>146.
&&
42
Hazardous weather outlook, Jan 2, 4:00 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CST SUN JAN 2 2005
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
400 PM CST SUN JAN 2 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
TONIGHT...ESPECIALLY ACROSS THE NORTHERN HALF OF NORTH TEXAS. HEAVY
RAINFALL WILL BE THE MAIN THREAT FROM THIS ACTIVITY AND A FLASH
FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND NORTH OF A LINE
FROM ATHENS...TO HILLSBORO...TO GOLDTHWAITE. IN ADDITION...
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL LIKELY BE EXTENDED INTO MONDAY AND MONDAY NIGHT
AS DEEP TROPICAL MOISTURE CONTINUES TO STREAM ACROSS THE REGION AND
INTERACTS WITH UPPER LEVEL ENERGY. THE HEAVY RAIN THREAT WILL BEGIN
TO DIMINISH ON TUESDAY...AND THUNDERSTORM CHANCES WILL FINALLY END
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY MORNING.
TR/92
Flash Flood, Ellis
- When
- January 2, 5:47 PM CST to 9:47 PM CST
- Where
- Ellis County, 3 mi SE of Avalon
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.167, -96.750
Flooding caused bridge over FM 55 to collapse. Several other secondary roads were also closed due to flooding.
Flash Flood, Fannin
- When
- January 2, 11:00 PM CST to January 3, 1:00 AM CST
- Where
- Fannin County, Bonham
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.583, -96.183
Creeks near Bonham were flooded and several bridges were washed out.
Flash Flood, Grayson
- When
- January 3, 8:00 AM CST to 3:30 PM CST
- Where
- Grayson County, Countywide
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.650, -96.750
Flooding caused three bridges to be washed out around 8 AM. These bridges were at Tioga, Central Sherman, and on Old Luella Road. Numerous county roads were also washed out and in bad need of repair.
Flash Flood, Rockwall
- When
- January 3, 9:00 AM CST to 12:00 PM CST
- Where
- Rockwall County, 4 mi E of Fate
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 32.950, -96.317
The Interstate 30 north and south service roads were closed between FM 35 and the Hunt county line due to flooding.
Flash Flood, Hunt
- When
- January 3, 9:30 AM CST to 12:30 PM CST
- Where
- Hunt County, 6 mi W of Quinlan
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 32.900, -96.233
Several roads were closed due to high water, including: FM 36, FM 118, FM 1565, and the Interstate 30 north and south frontage roads at East Caddo and West Caddo Creeks.
Flash Flood, Delta
- When
- January 3, 10:00 AM CST to 1:00 PM CST
- Where
- Delta County, 12 mi SW of Cooper
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 33.250, -95.833
Flooding was reported on FM 71 at the South Sulphur River Bridge.
Flash Flood, Denton
- When
- January 3, 1:30 PM CST to 5:00 PM CST
- Where
- Denton County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.217, -97.117
A few roads were closed around the county due to high water.
Flash Flood, Dallas
- When
- January 3, 6:30 PM CST to 8:30 PM CST
- Where
- Dallas County, Garland
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.917, -96.633
Flooding closed Brand and Campbell Roads in Garland.
Flash Flood, Fannin
- When
- January 3, 7:00 PM CST to 11:00 PM CST
- Where
- Fannin County, Countywide
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.600, -96.083
Flooding caused FM 271, FM 100, and FM 1396 to close. State Highway 56 was also being closed at the time. Numerous roads near Bonham were washed out and in bad need of repair.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, January 2, 2005$140,000 · 9 events
- Winter Weather in New York, January 2, 2005$120,000 · 5 events
- Winter Weather in Vermont, January 2, 2005$90,000 · 7 events
- Winter Weather in New York, January 2, 2005$85,000 · 4 events
- Ice Storm and Winter Storm in Michigan, January 2, 200519 events
- High Surf in Hawaii, January 2 to 7, 200516 events
- Ice Storm and Heavy Snow in Alaska, January 2 to 5, 200558 kt wind · 13 events
- Winter Weather in Kansas, January 2 to 3, 20059 events
- Strong Wind in Vermont, January 2, 2005$7,000 · 7 events
- Ice Storm in Nebraska, January 2 to 3, 20056 events
- Flash Flooding and Winter Storm in California, January 2 to 4, 20055 events
- Winter Storm in California, January 2 to 4, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433787, 5433788, 5433881, 5433886, 5433885, 5433884, 5433880, 5433882, 5433883.